Lialda Long Term Effects?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

suziq635
New Member


Date Joined Oct 2017
Total Posts : 2
   Posted 10/5/2017 1:31 PM (GMT -6)   
I have been on Lialda for one year, 3 months. Started out taking 4 per day, then reduced to 2 per day about 6 months in. I am in remission, but the doctor wants me to stay on it for one more year, then will consider taking me off. In the last couple of months, I have been experiencing strange vertigo/dizziness frequently. Could the Lialda be effecting me after taking it so long, even though I've never experienced any side effects before? Is it wise to stop it before the doctor advises? I am due for a blood test soon to check any effects on my liver. Even if the results are negative for that, I am still considering stopping. Anyone with advice, similar situation? Thank you.

DBwithUC
Veteran Member


Date Joined Feb 2011
Total Posts : 3881
   Posted 10/5/2017 2:47 PM (GMT -6)   
IT is not recommended to stop completely ever. But in remission, some have found that anti-inflammatory supplements can maintain as well as mesalamine.

But, yu use is not long term, since it is intended to be taken indefinitely, and many people have been taking it (or other mesalamine) for years or decades.

There is some small chance of kidney effects. I had not heard of liver effects. There is also some small chance of pancreas effects. Overall, it is a drug wit very good safety profile.

There are some reports of measlamine (incl Lialda) causing a ringing in the ear. I had an itching in my right ear that I could not explain, and saw several ear-nose-throat and hearing specialists. It went away after about 8 months. Later I read about the ringing, and I wondered if this was a Lialda side effect.

It is possible that mesalamine is bothering you middle ear and causing vertigo. But inflammation can also do this. With UC you can never rule out UC-caused inflammation somewhere in the body versus UC-med-caused side effect.

If you do taper off, be sure to have some maintenance plan with anti-inflammatory supplements/foods and possibly probiotics.
11/08: ischemic colitis and scope perf colon. 12cm colon/ileocecal resected. IV antib:sepsis.
01/10: Dx: Mod. UC pancolitis. Rx: Lialda 3x.
02/11: Major flare w/antib:sinus. Rx: 40mg Pred taper. 6mp.
07/11: Histol remiss rt/trans; worse sigmoid. Rx: Rowasa & hydrocort
---
Curr: 1-2 soft-formed stool, no urgency: Lialda 2x, NO PRED, probiotics, Vit-D/C

iPoop
Forum Moderator


Date Joined Aug 2012
Total Posts : 10527
   Posted 10/5/2017 5:35 PM (GMT -6)   
Lialda is a 90 percent topical medication that's a mild, anti-inflammation that's well tolerated by most without side effects. You should take it for as long as it works well for you.

It's a total rookie move to quit your medications just because you feel better. As UC requires a maintenance medication whether you're feeling good or bad. Otherwise you're likely to relapse back into a flare. Often worse than before and require even stronger than you previously required.
Moderator Ulcerative Colitis
John
, 39, UC Proctosigmoiditis
Rx: Remicade @5mgs/kg/6wks; daily 75mgs 6MP, 4.8g generic-Lialda, and rowasa

That walk we do, due to post-public-restroom-embarassment, from our awful poop-spolsion in the bowl that flushing alone won't fully hide. Quiet, sly, and as near of a direct-path to the exit as possible...

Michelejc
Forum Moderator


Date Joined Jan 2011
Total Posts : 1893
   Posted 10/6/2017 4:37 AM (GMT -6)   
I've been on Lialda for 9 years with no side effects at all
MODERATOR-UC FORUM
58, female - diagnosed with moderately severe proctitis/mild diverticulosis
Lialda - one a day
6mp - 50 miligrams
VSL#3 DS - 1 pack a day or as needed
Zocor - 40 mg
Calcium with Vitamin D
Glucosamine
Magnesium
B-Complex

"Fly under the radar" - Dad -

TroubledTurds
Veteran Member


Date Joined Jan 2004
Total Posts : 7961
   Posted 10/6/2017 8:03 AM (GMT -6)   
iPoop said...
Lialda is a 90 percent topical medication that's a mild, anti-inflammation that's well tolerated by most without side effects. You should take it for as long as it works well for you.

It's a total rookie move to quit your medications just because you feel better. As UC requires a maintenance medication whether you're feeling good or bad. Otherwise you're likely to relapse back into a flare. Often worse than before and require even stronger than you previously required.



apparently you missed the part about possible side effects -
dx'd with pancolitis 12/21/03
current supplements:vit D, cal/mag, Psyllium Seed powder/Heather's Acacia fiber/ L-Glutamine/Hemp powder slurry 1x/week - grain free/paleoish diet that includes 100% grass fed beef, raw goat milk, & local organic free range eggs, lots of all natural well water, exercise, sleep as much as possible & enjoy this great life that God has blessed me with !

TroubledTurds
Veteran Member


Date Joined Jan 2004
Total Posts : 7961
   Posted 10/6/2017 8:06 AM (GMT -6)   
anything is possible - agree with DB that your use so far would not normally be considered long term -

are you on any other meds, supplements, or ......... ? anything out of the ordinary lately ?

my advice would be to give it another week and see where things are at -

let us know how things go -
dx'd with pancolitis 12/21/03
current supplements:vit D, cal/mag, Psyllium Seed powder/Heather's Acacia fiber/ L-Glutamine/Hemp powder slurry 1x/week - grain free/paleoish diet that includes 100% grass fed beef, raw goat milk, & local organic free range eggs, lots of all natural well water, exercise, sleep as much as possible & enjoy this great life that God has blessed me with !

suziq635
New Member


Date Joined Oct 2017
Total Posts : 2
   Posted 10/6/2017 11:22 AM (GMT -6)   
Thanks all for the advice! It is much appreciated. I'm glad to hear that Lialda is a pretty mild medication. Since I've never had side effects before, I was unsure this was the cause of my problem, however, I wanted to rule the use of it out first. I will stay on it.

My second thought for the cause of dizziness is anxiety. I've struggled with it for a while, but over the last few years it has worsened, in part (but not entirely) because of the anxieties of being in public with UC. If I feel stressed or nervous, it can set off nausea, dizziness and diarrhea, which my GI has told me is not caused by UC, but by IBS. But lately, the dizziness can come out of nowhere, when I'm not even under any pressure..just relaxing at home or whatnot. So I really don't know what is to blame there. But I guess anxiety is for a different forum topic!

beave
Veteran Member


Date Joined Mar 2007
Total Posts : 1615
   Posted 10/6/2017 7:26 PM (GMT -6)   
Anxiety can cause dizziness, but dizziness can cause anxiety too. Always tough to untangle those two.

You could try stopping the Lialda for just a couple of weeks to see if that makes the issues go away. If they do go away, then you restart the Lialda and they come back, you'd have decent evidence that Lialda is to blame. If it doesn't follow that pattern, Lialda isn't to blame and you should stay on it.

Of course, don't stop it without doctor approval, but a short stoppage should be ok.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, October 19, 2017 1:41 AM (GMT -6)
There are a total of 2,884,019 posts in 316,450 threads.
View Active Threads


Who's Online
This forum has 157578 registered members. Please welcome our newest member, annrubertsko.
246 Guest(s), 2 Registered Member(s) are currently online.  Details
looking4acure, Subdenis


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer